Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Semin Dial. 2006 Jan-Feb;19(1):80-3.

Severe lactic acidosis treated with prolonged hemodialysis: recovery after massive overdoses of metformin.

Author information

  • 1Department of Medicine, Dalhousie University, Halifax, Nova Scotia, Canada.

Abstract

We report two cases of severe lactic acidosis due to massive metformin ingestion. The first case was a 37-year-old man who was discovered several hours after ingesting 45 g of metformin. He had severe lactic acidosis (blood pH 6.81, bicarbonate 4 mEq/L, lactate 25.7 mEq/L). Despite intravenous bicarbonate therapy, he decompensated and was placed on a combination of hemodialysis and charcoal hemoperfusion for a continuous time of 25 hours. His hospital course was complicated by acute renal failure requiring a period of intermittent hemodialysis. He has since made a complete recovery. The second case was a 53-year-old man who ingested 50 g of metformin. He also presented with severe lactic acidosis (blood pH 6.85, bicarbonate 3 mEq/L and lactate 28.4 mEq/L) and deteriorated despite intravenous bicarbonate therapy. He was placed on hemodialysis as a continuous therapy for 21 hours. His hospital course was complicated by acute renal failure requiring a period of intermittent hemodialysis. He has subsequently made a complete recovery. Metformin-associated lactic acidosis carries a high mortality rate. Prolonged hemodialysis should be considered as an early treatment option in these cases.

PMID:
16423187
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Blackwell Publishing
    Loading ...
    Write to the Help Desk